Decreased cardiac output r/t CABG - Graded care plan HELP!! - page 2
Hi, I am writing my graded care plan and need some help. I know that risk for decreased cardiac output is the most important nursing diagnosis for me to use. I am just trying to understand why CABG can lead to decrease cardiac... Read More
- 1Mar 27, '13 by Esme12, BSN, RN Senior ModeratorAs a CT PACU nurse there are many reasons that there is always an increased risk for a decreased C.O.
Remember the heart is stopped (usually unless they are an off pump case) during the CABG and the temperature is dropped to decrease the oxygen demands of the body while the patient is on Pump (bypass)....which can be a couple of hours. They can suffer an intra-op MI, the pericardial cavity can fill up with blood if there is any bleeding leading to cardiac tamponade. There can be so much bleeding that the patient becomes hypovolemic and goes onto hemorrhagic shock. They are hypothermic.
Arrhythmias are another reason causing a decrease in C.O and depending on how the Right atrium was cannulated A Fib is VERY common. Ventricular arrythmias are also "common" for the heart is NOT accustomed to being removed from the chest and being man handled....so they myocardium is annoyed....and that shows up in arrythmias.
The pleural effusion is also common post op from the trauma to the lungs especially when the internal mammary artery is used. There is a naturally occurring artery in the left chest called the Left internal mammary is a common cause of pleural effusions. If you ever saw how far the chest is open during bypass....you would understand.
Hopefully the cardiac function is improved post cabbage by restoring/improving circulation to the myocardium once normothermia is restored......but it can be changed again with intra-op, post op MI's.
Why is the SVR changed post op?? Well what happen to the blood vessels when the patient is hypothermic....they constrict therefore causing an increase of the SVR. The entire blood supply is leaving the body (bypass) and being returned causing other stress related responses. The patient is given meds Peri-operatively that can cause anaphylaxis...specifically protamine to reverse the heparin given Peri-operatively.
It can change if the patients suffers a MI or is cardiogenic shock.....or hemorrhagic shock. The bodies own flight/flight response to stress will also affect the SVR.
These are a few.....I hope it helps. check out this site it might help. http://www.ccmtutorials.com/cvs/Shock/index.htmLast edit by Esme12 on Mar 27, '13
- 0Mar 28, '13 by GrnTea, BSN, MSN, RNQuote from gikgHi, I am writing my graded care plan and need some help. I know that risk for decreased cardiac output is the most important nursing diagnosis for me to use. I am just trying to understand why CABG can lead to decrease cardiac output.
A little hx of my pt:
74 y.o. male pt with hx of CAD, HTN, hyperlipidemia, and R carotid stenosis was brought to the hospital after c/o increased SOB. CABG was performed since 3 vessel were found to be occluded.
On my clinical day he was post-op day 5. BP averaging at 130/80, HR varying between 95-105. sinus tacky. RR 18. O2 95% RA. c/o SOB. Crackles on lower lobes (CXR was done and showed pleural effusion).
So I was thinking in writting: decreased cardiac output r/t depressed cardiac function and increase systemic vascular resistance 2nd to CABG.
Does that makes sense? Why cardiac function and systemic vascular resistance is changed after CABG?
No, it doesn't. None of the assessment data you have say anything about increased systemic vascular resistance. So you have no data to support that as a cause.
I'm looking right now at the NANDA-I 2012-2014 nursing diagnosis of decreased cardiac output. There are a LOT of defining characteristics for this, of which increased SVR is only one. There are only six causes (related factors), and they are: Altered afterload (there's your SVR), altered contractility (why might someone who needed a CABG have less-than-decent contractility?), altered heart rate, altered preload (do you know what that means? It's less venous return for the ventricle to play with), altered rhythm, and altered stroke volume ( that's a result of altered contractility or, sometimes, some other things).
- 0Mar 28, '13 by Esme12, BSN, RN Senior ModeratorNot always......depending on the heart. The SVR might be elevated but the heart and body in it's attempt to maintain hemodynamic stability will attempt to compensate and work harder against the resistance/constriction to maintain the "normal" B/P. It is after the heart tries and tries to compensate and is beginning to fail and get tired will you see the reflection of this strain reflected in the patients vital signs (HTN) in the absence of invasive lines.
In the presence of shock.....while they all are hypotensive......depending on the type of shock.....the SVR will vary. For example. In Septic shock....the patient is hypotensive due to the histamine response and vasodilitation there fore the CO is abnormally elevated in the bodies attempt to perfuse the body and you need to administer huge amounts of volume to "fill" up these dilated vessels and administer vasoconstrictors to restore hemodynamic stability.
In the presence of cardiogenic shock...there is vasoconstriction (elevation of the SVR) in order to compensate for the failing hearts (low output) inability to perfuse the vital organs so the body constricts the vessels in an attempt to achieve hemodynamic stability....making it harder on the hearts workload...so the goal is to rest the heart, support output and vasodilate to allow the heart to function more effectively/efficiently.
This is a great site!
Welcome to Critical Care Medicine Tutorials
Notes on ICU Nursing....at icufaq's.org